Age-Related Hearing Loss: Also known as presbycusis, age-related hearing loss results from the cumulative effect of aging on hearing. This permanent, progressive, and sensorineural condition is most pronounced at higher frequencies. It commonly impacts people over the age of 50, as all people begin to lose approximately 0.5% of the inner ear’s hair cells annually starting at age 40.

Luckily, many can live with their tinnitus as it may only occur occasionally and/or is relatively quiet, but for some the tinnitus is so bothersome, severe and intense that it negatively influences their daily life to a very large extend. For those people, it is very natural to look for a cure that can make the tinnitus go away - or at least reduce it.
Some people experience a sound that beats in time with their pulse, known as pulsatile tinnitus or vascular tinnitus.[40] Pulsatile tinnitus is usually objective in nature, resulting from altered blood flow, increased blood turbulence near the ear, such as from atherosclerosis or venous hum,[41] but it can also arise as a subjective phenomenon from an increased awareness of blood flow in the ear.[40] Rarely, pulsatile tinnitus may be a symptom of potentially life-threatening conditions such as carotid artery aneurysm[42] or carotid artery dissection.[43] Pulsatile tinnitus may also indicate vasculitis, or more specifically, giant cell arteritis. Pulsatile tinnitus may also be an indication of idiopathic intracranial hypertension.[44] Pulsatile tinnitus can be a symptom of intracranial vascular abnormalities and should be evaluated for irregular noises of blood flow (bruits).[45]
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").

Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
This well-designed study found that using CBT alongside elements of standard therapy can help patients with tinnitus of varying severity. However, the differences in outcomes between the two groups were quite small, and this technique can only help manage tinnitus rather than curing it, as some papers implied. Also, the patients in the study were followed for only 12 months, so it is unclear whether this approach can help in the longer term.
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.
×